Utah, 2011

High Wind in Utah, April 5, 2011

April 5, 2011 · NWS SLC · 2 events in 2 counties and zones

A fast-moving cold front entered the state on April 5th, with gusty winds behind the frontal boundary. The severe wind gusts with this front were primarily restricted to downslope areas in the west-northwesterly flow.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A fast-moving cold front entered the state on April 5th, with gusty winds behind the frontal boundary. The severe wind gusts with this front were primarily restricted to downslope areas in the west-northwesterly flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 5, 8:07 AM MST, 8 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 8:07 AM MST, 8 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
907 AM MDT TUE APR 5 2011

.SYNOPSIS...A COLD FRONT WILL CROSS NORTHERN UTAH TODAY...THEN
CONTINUE SOUTH INTO THE SOUTHERN HALF OF UTAH THROUGH TONIGHT. A
SECOND COLDER PACIFIC STORM WILL REACH THE INTERIOR WEST LATE THIS
WEEK...AND IMPACT THE REGION THROUGH THE WEEKEND.

&&

.DISCUSSION...SURFACE ANALYSIS AND MSAS BOTH INDICATE THE COLD
FRONT IS CURRENTLY LOCATED FROM BUTTE MONTANA TO SOUTHEAST OF
BOISE TO NORTH OF RENO. THE FRONT HAS BEEN MOVING AT A STEADY RATE
OVER THE PAST FEW HOURS AND IS ON TRACK TO REACH THE CWA THIS
AFTERNOON. THE 12Z NAM INITIAL POSITION OF THE FRONT IS RELATIVELY
CLOSE TO THE ACTUAL POSITION...BRINGING MORE CONFIDENCE TO THE NAM
BASED PROGRESSION OF THE FRONT.

FIRST FORECAST ISSUE OF THE DAY IS WHETHER TO ISSUE A WINTER
WEATHER ADVISORY FOR SNOW FOR THE NORTHERN AND POSSIBLY CENTRAL
MOUNTAINS OF UTAH FOR TONIGHT INTO WEDNESDAY AFTERNOON. CURRENT
SNOW TOTAL FORECASTS ARE ON THE LOW END OF THE ADVISORY RANGE.
WILL WAIT FOR THE COMPLETION OF THE AFTERNOON GRIDS BEFORE MAKING
A DECISION...BUT AM LEANING TOWARDS ISSUING A WINTER WEATHER
ADVISORY FOR THE WASATCH MOUNTAINS...THE WESTERN UINTA MOUNTAINS
AND THE BOOKCLIFFS/WASATCH PLATEAU FOR TONIGHT INTO WEDNESDAY
AFTERNOON.

NEXT FORECAST ISSUE WILL FOCUS ON THE LARGE...COLD PACIFIC SYSTEM
EXPECTED TO IMPACT THE ENTIRE WESTERN UNITED STATES THURSDAY
THROUGH THE WEEKEND. TIMING ON INDIVIDUAL FEATURES CONTINUES TO BE
ERRATIC BASED ON THE MODEL...BUT THE GENERAL IDEA OF A LONG PERIOD
OF COOL AND WET CONDITIONS FOR MUCH OF THE CWA IS ON TRACK. WILL
WAIT FOR THE 12Z EC AND GFS BEFORE MAKING MANY ADJUSTMENTS TO THIS
FORECAST PERIOD.

CURRENT GRIDS ARE ON TRACK AND NO UPDATES ARE NEEDED AT THIS TIME.

&&

.AVIATION...SOUTHERLY SURFACE WINDS WILL INCREASE THROUGH EARLY THIS
AFTERNOON AT THE KSLC TERMINAL. A WIND SHIFT TO NORTHWEST IS
EXPECTED BETWEEN 22-00Z AS A COLD FRONT MOVES ACROSS THE
TERMINAL...ALTHOUGH THERE IS A 30 PERCENT CHANCE THAT NORTHERLY
WINDS WILL DEVELOP AS EARLY AS 20Z. CEILINGS SHOULD REMAIN ABOVE 070
UNTIL THE FRONTAL PASSAGE...BUT A 30 PERCENT CHANCE EXISTS THEY WILL
LOWER BELOW 070 AS EARLY AS 20Z AS THE FRONT APPROACHES FROM THE
NORTH. RAIN IS EXPECTED TO DEVELOP BEGINNING AROUND 00-02Z. PERIODS
OF MVFR CONDITIONS ARE POSSIBLE BEFORE PRECIPITATION TAPERS OFF
AROUND 08-10Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Apr 5, 2:16 PM MST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
316 PM MDT TUE APR 5 2011

UTZ001>016-019>021-517-518-WYZ021-061315-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
316 PM MDT TUE APR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TONIGHT

A COLD FRONT WILL CROSS NORTHERN AND CENTRAL UTAH THIS EVENING AND
TONIGHT. PRECIPITATION IN THE FORM OF VALLEY RAIN AND MOUNTAIN
SNOW WILL INCREASE IN BOTH AREAL COVERAGE AND INTENSITY BEHIND THE
COLD FRONT. SEVERAL INCHES OF NEW SNOW ARE POSSIBLE IN THE
NORTHERN MOUNTAINS THIS EVENING...THEN OVER THE CENTRAL MOUNTAINS
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

MOISTURE SURGING NORTHEAST FROM A LOW PRESSURE SYSTEM OFF OF THE
BAJA COAST WILL INTERACT WITH THE COLD FRONT ACROSS SOUTHEAST
UTAH WEDNESDAY. AN INCREASING AREA OF SHOWERS WILL DEVELOP
OVER SOUTH CENTRAL THROUGH SOUTHEAST UTAH TOMORROW.

TEMPERATURES WILL CONTINUE TO COOL THURSDAY WITH THE ARRIVAL OF A
SECOND COLD FRONT FROM THE WEST...WITH SNOW LEVELS FALLING TO THE
VALLEY FLOOR BEGINNING THURSDAY NIGHT. PERIODS OF SNOW...AT TIMES
MIXED WITH RAIN...WILL BE LIKELY IN THE VALLEYS BETWEEN THURSDAY
NIGHT AND SATURDAY. THE STORM SYSTEM WILL FINALLY PULL OUT OF THE
REGION SATURDAY NIGHT. SEVERAL FEET OF SNOWFALL CAN BE EXPECTED IN
THE MOUNTAINS.

A BRIEF BREAK IN PRECIPITATION WILL DEVELOP SUNDAY. THE NEXT
PACIFIC STORM SYSTEM WILL REACH UTAH MONDAY...WITH MOST OF THE
PRECIPITATION FOCUSING ON THE NORTHERN HALF OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 5, 1:57 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
257 PM MDT TUE APR 5 2011

UTZ001>016-019>021-517-518-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
257 PM MDT TUE APR 5 2011

...COLD AND WET WEATHER INTO THE COMING WEEKEND...

CLOUDY...COLD AND WET CONDITIONS ARE EXPECTED TOMORROW INTO THE
COMING WEEKEND ACROSS THE REGION. TEMPERATURES WILL BE 10 TO 20
DEGREES BELOW NORMAL DURING THIS TIME PERIOD...MAKING IT FEEL MORE
LIKE MID TO LATE FEBRUARY THAN EARLY APRIL.

A COLD FRONT WILL MOVE ACROSS NORTHERN UTAH TONIGHT...AND ACROSS
CENTRAL AND SOUTHERN UTAH TOMORROW. THIS WILL BRING THE FIRST
PERIOD OF WET WEATHER...WITH MAINLY RAIN IN THE VALLEYS AND LIGHT
TO MODERATE AMOUNTS OF MOUNTAIN SNOW.

TEMPERATURES WILL CONTINUE TO COOL THURSDAY WITH THE ARRIVAL OF A
SECOND COLD FRONT FROM THE WEST...WITH SNOW LEVELS FALLING TO THE
VALLEY FLOOR BEGINNING THURSDAY NIGHT. PERIODS OF SNOW...AT TIMES
MIXED WITH RAIN...WILL BE LIKELY IN THE VALLEYS BETWEEN THURSDAY
NIGHT AND SATURDAY. THE STORM SYSTEM WILL FINALLY PULL OUT OF THE
REGION SATURDAY NIGHT. SEVERAL FEET OF SNOWFALL CAN BE EXPECTED IN
THE MOUNTAINS.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATER
UPDATES ON THIS SITUATION...INCLUDING POTENTIAL WATCHES AND
WARNINGS.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

Event by event

2 high wind. Local standard time, as filed.

High Wind, Great Salt Lake Desert and Mountains

When
April 5, 4:50 PM MST to 7:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

Maximum recorded wind gusts included 64 mph at the I-80 at Milepost 1 sensor, and 59 mph at Wendover Peak.

High Wind, Southern Wasatch Front

When
April 5, 6:12 PM MST
Where
Southern Wasatch Front forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

The sensor in Lehi recorded a maximum wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301688, 301690.